The Chronicle of the Horse
MagazineNewsHorse SportsHorse CareCOTH StoreVoicesThe Chronicle UntackedDirectoriesMarketplaceDates & Results
 
Results 1 to 6 of 6
  1. #1
    Join Date
    Oct. 26, 2006
    Posts
    245

    Default Riding/ training while on ADHD meds

    I am still trying to figure out my meds, and dosage. But I think sometimes I ride better without taking anything. Anyone else have a preference? I am now on a long acting but I am thinking of switching back to the shorter acting so I can either ride first then take the meds or wait for them to wear off and then ride.

    Just wondering what others have experienced and what has worked for them. thanks



  2. #2
    Join Date
    May. 23, 2009
    Location
    MA
    Posts
    316

    Default

    Hi, I am undiagnosed ADHD - I figured out i was after my son was diagnosed as ADHD. I have the same symptoms.

    anyway, I have never been able to get meds for this so I rode and took lessons unmedicated.

    I would hyper concentrate, but I was ok, with it. My instructor, not so much so. LOL I was intense.

    do whatever is best for you at the time.

    good luck!



  3. #3
    Join Date
    Jan. 29, 2010
    Location
    Satan's Steam Sauna
    Posts
    626

    Default

    The negatives of STIMULANT meds that I can think of based on my experience w/ Adderall:
    1) Generic extended release can be very uneven & unpredictable in delivery
    2) MAY exacerbate underlying anxiety - IME this can be a lot worse w/ the generic extended release due to the unpredictable delivery.

    Make sure you eat something with fat & protein with your meds -- peanut butter is an easy solution. And, remember that caffeine isn't a good mix w/ stimulants.
    Disclaimer: Just a beginner who knows nothing about nothing



  4. #4
    Join Date
    Jul. 15, 2003
    Posts
    800

    Default

    I ride on Adderal in the morning on an empty stomach usually, maybe an hour after I take it and have no problems. In fact, I feel a little blah if I forget to take it. I take the regular verison, not extended release because it keeps me awake. I also am on 2 meds for bipolar disorder that I take at night. There's been a huge turnaround in my life since I finally got on the right meds, and I've never had any problems with meds and riding.

    There was a period of adjustment when I first started taking the Adderal, the primay "side effect" being that I lost more of the extra 60 pounds I gained from a number of years ago when I was Depakote for the bipolar (which didn't even help me).

    Be patient. From my experience, once you get on the right meds your brain will fire appropriately and the side effects should minimize themselves.



  5. #5
    Join Date
    Jun. 15, 2001
    Location
    MA
    Posts
    1,116

    Default

    It depends on what your priorities and challenges are. If you feel that the biggest obstacle you face is being unable to follow sequential directions or that you're tuning in and out (or what ever your symptoms may be), then maybe you want to be medicated to ride. If you feel that it is making you anxious or unable to enjoy your ride, maybe tweak the meds or ride before taking them. Personally, I found one medication made me too anxious to jump, so I switched to something that gave me a therapeutic effect at a more reasonable dose. But I take one long-acting pill every. single. day. unless I am seriously sick (throwy-uppy or so congested I need the serious behind-the-counter-decongestants, with which one ought not mix one's coffee or prescription stimulants). What helps me manage my symptoms best is a rock solid routine. Hope this helps!
    Disclaimer: My mom told me that people might look at my name and think I had an addiction other than horses. I don't; his name was Bravado.



  6. #6
    Join Date
    Mar. 26, 2006
    Posts
    499

    Default

    Quote Originally Posted by BravAddict View Post
    It depends on what your priorities and challenges are. If you feel that the biggest obstacle you face is being unable to follow sequential directions or that you're tuning in and out (or what ever your symptoms may be), then maybe you want to be medicated to ride. If you feel that it is making you anxious or unable to enjoy your ride, maybe tweak the meds or ride before taking them.
    I’ve ridden with and without 20mg Adderall in my system. Really don’t notice a difference, except I’m a BIT more persistent and focused if I have it. But that’s outweighed by its tendency to make me jumpy, so if I’m at a show where I’m going to be wound up anyway, not a good idea.

    Overall, exercise of any kind with Adderall on board doesn’t feel much different to me. But caffeine + Adderall can be a nasty combination.



Similar Threads

  1. Adderall/ADHD meds
    By Danger'sDelight13 in forum Off Topic
    Replies: 15
    Last Post: Jan. 2, 2013, 08:27 AM
  2. Bipolar disorder & ADHD - need advice....
    By fargaloo in forum Off Topic
    Replies: 24
    Last Post: Nov. 22, 2012, 10:13 AM
  3. ADD/ADHD
    By Bensmom in forum Off Topic
    Replies: 40
    Last Post: Sep. 6, 2012, 10:19 AM
  4. Ugh-ADHD reins slipping!
    By 2boys in forum Dressage
    Replies: 12
    Last Post: Mar. 30, 2012, 08:34 PM
  5. Working with ADHD
    By Shantor in forum Equestrians with Disabilities
    Replies: 15
    Last Post: Sep. 30, 2010, 12:53 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •